Colorado, 2014Hail and Damaging Winds in Colorado, June 14, 2014
June 14, 2014 · NWS GLD · 19 events in 2 counties and zones
During the afternoon a severe thunderstorm developed over East Central Colorado and moved eastward intensifying. Widespread damaging winds occurred with this storm, with measured gusts up to 78 mph at the Burlington airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon a severe thunderstorm developed over East Central Colorado and moved eastward intensifying. Widespread damaging winds occurred with this storm, with measured gusts up to 78 mph at the Burlington airport. The widespread damaging winds broke off hundreds of power poles leading to widespread power outages for Kit Carson county and produced blowing dust dropping visibilities to under a mile briefly near Stratton. A State of Emergency was declare for Kit Carson county due to the widespread power outage. The largest hail reported was golf ball size northwest of Burlington. Total damage estimates were just over $3 million for all the hail and wind events in the county, with the majority of damage resulting from loss of farm equipment and loss of crop watering equipment. This figure does not include crop loss.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 4:16 PM MST, 34 minutes earlier.
Area forecast discussion, Jun 14, 4:16 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT SAT JUN 14 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1257 PM MDT SAT JUN 14 2014
LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW LOW STRATUS OR
CUMULUS OVER MOST OF NEBRASKA AHEAD OF AN UPPER LEVEL SHORT WAVE
TROUGH OVER NORTHEAST COLORADO...WITH THE MAIN TROUGH OVER UTAH.
AT THE SURFACE A COLD FRONT WAS SLOWLY MOVE SOUTH INTO KANSAS
BEHIND A PRE-FRONTAL TROUGH THAT HAD MOVED THROUGH THE WEST HALF
OF THE AREA. A DRY LINE WAS LOCATED FROM ROUGHLY LIMON TO OAKLEY
THEN SOUTH TO NEAR LEOTI.
AS THE AFTERNOON PROGRESSES THE PRE-FRONTAL TROUGH WILL STALL NEAR
HIGHWAY 40. MEANWHILE THE COLD FRONT WILL CONTINUE TO MOVE SOUTH
ACROSS THE AREA...BUT REMAIN NEAR THE KS/NE STATE LINE UNTIL THE
MAIN UPPER LEVEL TROUGH MOVES THROUGH THIS EVENING. CINH DECLINES
AS THE FRONT MOVES IN AND HIGHER DEW POINTS POOL ALONG THE COLD
FRONT. WITH A 500MB SHORT WAVE TROUGH APPROACHING THE TRI-STATE
AREA FROM THE WEST...ANTICIPATE STORMS TO FORM OVER NORTHEAST
COLORADO FIRST DURING THE EARLY AFTERNOON. STORM DEVELOPMENT WILL
SPREAD EAST...WITH STORMS FORMING ALONG THE DRY LINE BY MID
AFTERNOON. STORM COVERAGE WILL INCREASE FROM EAST TO WEST THIS
AFTERNOON AHEAD OF THE MAIN 500MB TROUGH THAT WILL MOVE THROUGH
THIS EVENING.
ANY STORMS THAT DEVELOP THIS AFTERNOON WILL QUICKLY BECOME SEVERE
DUE TO SURFACE BASED CAPE OF 1000-3000J/KG AND 0-6KM BULK SHEAR OF
30-50KTS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL...WITH LARGE HAIL OF 2 INCHES OR GREATER POSSIBLE NORTH OF
I-70. TORNADOES MAY DEVELOP EAST OF HIGHWAY 83 WHERE 0-1KM BULK
SHEAR IS AROUND 15KTS.
THIS EVENING THE MAIN 500MB TROUGH MOVES OVER THE AREA. AS IT DOES
SO STRONG/DEEP 700-300MB FRONTOGENESIS DEVELOPS OVER THE NORTH
HALF OF THE AREA. AT THE SURFACE THE COLD FRONT WILL CONTINUE
TO MOVE SOUTH INTO THE AREA...WITH HIGHER DEW POINTS POOLING ALONG
THE FRONT. SINCE THE BEST INSTABILITY AND MOISTURE WILL BE ALONG
THE FRONT...ANTICIPATE STORMS TO DEVELOP ALONG/BEHIND IT AS THE
MAIN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. STORM COVERAGE WILL
PEAK BY MID EVENING AS DISCRETE STORMS MERGE INTO A LARGER SCALE
CONVECTIVE COMPLEX. THE CONVECTIVE COMPLEX WILL MOVE EAST OF THE
AREA AROUND MIDNIGHT.
ASIDE FROM THE CONVECTIVE WEATHER...NORTHWEST WINDS WILL GUST TO
50 MPH WITH THE INITIAL FRONTAL PASSAGE THIS EVENING DUE TO RAPID
PRESSURE RISE ALONG THE FRONT AND THE COOLER AIR MIXING DOWN WINDS
APPROACHING 50KTS. DUE TO THE MORE SIGNIFICANT THREAT OF VERY
LARGE HAIL AND POSSIBLY WIDESPREAD SEVERE WEATHER...WILL NOT BE
ISSUING A WIND ADVISORY FOR THIS EVENING.
SUNDAY DRY AIR WILL REMAIN OVER THE TRI-STATE AREA BEHIND THE
500MB TROUGH. AT 850MB A RIDGE OF HIGH PRESSURE WILL BE OVER THE
AREA UNTIL MID AFTERNOON WHEN IT SHIFTS EAST. ON THE BACKSIDE OF
THE RIDGE WINDS WILL INCREASE SOME...BECOMING BREEZY OVER EAST
CENTRAL COLORADO.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 237 PM MDT SAT JUN 14 2014
SUNDAY NIGHT-TUESDAY...UPPER LEVEL TROUGH IS STILL EXPECTED TO BE IN
PLACE ACROSS THE PACIFIC NW EARLY NEXT WEEK WITH BROAD RIDING AHEAD
OF THIS OVER THE SOUTHEAST US. SW FLOW WILL BE IN PLACE OVER THE
CENTRAL ROCKIES/FAR WESTERN PLAINS...AND THIS WILL HELP BRING VERY
DRY AND HOT CONDITIONS TO THE FORECAST AREA AT LEAST THROUGH
WEDNESDAY. THERE IS A WEAK EMBEDDED SHORTWAVE TROUGH WITHING THE
FLOW THAT PASSES JUST NORTH OF THE CWA SUNDAY NIGHT AND COULD RESULT
IN A FEW THUNDERSTORMS DEVELOPING OVER THE NORTHERN PART OF THE CWA
TRANSITION EASTWARD. THE DRY NATURE OF THE AIR MASS WITH PRECLUDE
BETTER THUNDERSTORM COVERAGE AND EVENTUALLY...THUNDERSTORM CHANCES
END COMPLETING AS SUBSIDENCE QUICKLY MOVES OVER THE CWA BEHIND
SHORTWAVE TROUGH. LOOKS LIKE ANY ADDITIONAL THUNDERSTORM ACTIVITY
WILL BE WELL EAST OF OUR CWA MONDAY AFTERNOON AS VERY DRY CONDITIONS
SETTLE IN OVER OUR CWA (TD VALUES POSSIBLY MIXING TO MID TEENS OVER
EASTERN PARTS OF OUR CWA). DRY AND HOT CONDITIONS ARE EXPECTED BOTH
MONDAY AND TUESDAY WITH HIGHS POSSIBLY APPROACHING 100F.
WEDNESDAY-THURSDAY NIGHT...FIRST PACIFIC NW TROUGH EJECTS ACROSS
NORTHERN PLAINS WEDNESDAY/WEDNESDAY NIGHT. GOOD FORCING ALONG WITH
INCREASING INSTABILITY AND SHEER COULD BRING SEVERE THUNDERSTORM
CHANCES BACK TO OUR CWA BOTH DAYS. BETTER COVERAGE IS CURRENTLY
ANTICIPATED WEDNESDAY NIGHT THROUGH THURSDAY. MODELS ARE FAIRLY
CONSISTENT ON THE TIMING OF THIS SYSTEM...THERE ARE JUST QUESTIONS
ON THE EVOLUTION AND FINER DETAILS.
FRIDAY-SATURDAY...THERE IS LESS CONSISTENCY BETWEEN MODELS ON THESE
PERIODS...THOUGH OVERALL PATTERN SEEMS TO FAVOR VERY LOW PRECIP
CHANCES AND ABOVE NORMAL TEMPS WITH EITHER RIDING OR A RETURN TO SW
FLOW.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 512 PM MDT SAT JUN 14 2014
MAIN AVIATION CONCERN WILL BE THUNDERSTORMS THIS EVENING AT BOTH
KGLD AND KMCK. LATEST RADAR TRENDS SHOW STORMS DEVELOPING IN
NORTHEAST COLORADO WHICH WILL CONTINUE TO MOVE EAST INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA WHERE THE ENVIRONMENT IS VERY
UNSTABLE. STRONG OUTFLOW WINDS WILL DEVELOP ALONG AND AHEAD OF THE
STORMS AND COULD IMPACT BOTH TERMINALS. IF A STORM HAPPENS TO GO
DIRECTLY OVER A TERMINAL IT COULD PRODUCE LARGE HAIL. STORMS WILL
END AROUND MIDNIGHT. A SECONDARY CONCERN WILL BE PATCHY FOG AROUND
SUNRISE SUNDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 237 PM MDT SAT JUN 14 2014
CURRENT THOUGHTS FROM PREVIOUS COORDINATION WITH PARTNERS IS THAT
FUELS ARE STILL UNFAVORABLE FOR EXPLOSIVE FIRE GROWTH...SO UNLESS
SOMETHING CHANGES FIRE WEATHER HIGHLIGHTS ARE NOT PLANNED. AT THE
SAME TIME IT IS WORTH MENTIONING THAT RH AND WIND WILL LIKELY REACH
CRITICAL CRITERIA FOR AT LEAST PART OF OUR FORECAST AREA MONDAY AND
TUESDAY AFTERNOONS (ESPECIALLY SOUTH OF INTERSTATE 70). A VERY DRY
AIR MASS IS PROGGED TO BE IN PLACE AND EVEN CONSERVATIVE MIXING
WOULD RESULT IN RH VALUES AROUND 10 PERCENT AND WINDS OCCASIONALLY
GUSTING TO 30 MPH. WE WILL NEED TO MONITOR FUELS...AS FORECAST
CONDITIONS BOTH DAYS WOULD NORMALLY REQUIRE A FIRE WEATHER
HIGHLIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...DR
AVIATION...024
FIRE WEATHER...DR
Hazardous weather outlook, Jun 14, 9:44 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT SAT JUN 14 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT SAT JUN 14 2014 /1144 AM CDT SAT JUN 14 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS
OF THE TRI-STATE AREA. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR
FROM 3 PM TO 11 PM CDT ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL OF 2 INCHES OR MORE IN DIAMETER AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS. A FEW TORNADOES MAY ALSO DEVELOP...MAINLY
EAST OF HIGHWAY 83 THIS AFTERNOON INTO EARLY EVENING.
STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
DEVELOP THIS EVENING BEHIND A COLD FRONT THAT WILL MOVE THROUGH
THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING. SEVERE WEATHER REPORTS ARE APPRECIATED BY PHONE OR
THROUGH SOCIAL MEDIA.
JTL
In the hours before
Special weather statement, Jun 14, 4:18 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT JUN 14 2014
COZ091-142345-
KIT CARSON COUNTY-
518 PM MDT SAT JUN 14 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF THURMAN...OR 24 MILES
NORTHWEST OF FLAGLER...MOVING EAST AT 55 MPH.
QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 10316 3957 10315 3958 10289 3957 10281
3956 10280 3935 10280 3935 10316
TIME...MOT...LOC 2318Z 261DEG 48KT 3949 10338
THEDEThunderstorm Wind, Kit Carson
- When
- June 14, 4:50 PM MST
- Where
- Kit Carson County, 4.95 mi NNW of Flagler
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.370, -103.090
Estimated wind gusts between 60 and 70 MPH blew small limbs down.
Thunderstorm Wind, Kit Carson
- When
- June 14, 4:55 PM MST
- Where
- Kit Carson County, 15.89 mi N of Flagler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.530, -103.070
Pea to dime size hail covering the ground.
Thunderstorm Wind, Yuma
- When
- June 14, 5:12 PM MST
- Where
- Yuma County, 1.06 mi W of Yuma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.740
Hail, Yuma
- When
- June 14, 5:12 PM MST
- Where
- Yuma County, 1 mi W of Yuma
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.739
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:20 PM MST
- Where
- Kit Carson County, 17.28 mi N of Vona
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.550, -102.740
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:21 PM MST
- Where
- Kit Carson County, 17.28 mi N of Vona
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.550, -102.740
Thunderstorm Wind, Yuma
- When
- June 14, 5:26 PM MST
- Where
- Yuma County, Joes
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.650, -102.680
Many tree limbs down that are 3 inches in diameter or smaller.
Hail, Kit Carson
- When
- June 14, 5:30 PM MST
- Where
- Kit Carson County, 9.3 mi NW of Burlington Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -102.420
A mix of small and large hail fell.
Hail, Kit Carson
- When
- June 14, 5:30 PM MST
- Where
- Kit Carson County, 13.38 mi NNE of Stratton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.470, -102.480
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:30 PM MST
- Where
- Kit Carson County, 13.38 mi NNE of Stratton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.470, -102.480
Large tree blown down, damage done to irrigation pivots, and a grain bin was destroyed.
Hail, Kit Carson
- When
- June 14, 5:30 PM MST
- Where
- Kit Carson County, 16 mi NW of Burlington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.464, -102.482
Wind/hail damaged the corn and wheat crops.
Hail, Yuma
- When
- June 14, 5:31 PM MST
- Where
- Yuma County, 2.96 mi NNW of Joes
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.690, -102.700
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:35 PM MST
- Where
- Kit Carson County, Stratton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.300, -102.600
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:40 PM MST
- Where
- Kit Carson County, 10.42 mi N of Burlington Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -102.300
Trees and power lines blown down. Irrigation pivots also damaged.
Hail, Yuma
- When
- June 14, 5:42 PM MST
- Where
- Yuma County, 1.59 mi E of Wray Bowman Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -102.250
Reported at Highway 385 and county road 28.
Thunderstorm Wind, Yuma
- When
- June 14, 5:43 PM MST
- Where
- Yuma County, 5.85 mi E of Kirk
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.620, -102.490
Thunderstorm Wind, Kit Carson
- When
- June 14, 5:45 PM MST
- Where
- Kit Carson County, 3.45 mi S of Burlington
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.250, -102.270
Thunderstorm Wind, Yuma
- When
- June 14, 5:53 PM MST
- Where
- Yuma County, Wray
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -102.230
Trees and power lines blown down in Wray.
Hail, Yuma
- When
- June 14, 5:54 PM MST
- Where
- Yuma County, 1.38 mi S of Wray
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -102.230
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 14 to 15, 2014$69 million · EF0 · 70 events
- Hail and Damaging Winds in Kansas, June 14, 2014$3.7 million · 4 in hail · 83 events
- Tornado and Hail in Kansas, June 14, 2014$1.9 million · EF1 · 17 events
- Damaging Winds in Kansas, June 14 to 15, 2014$3.0 million · 70 kt wind · 28 events
- Flash Flooding and Flooding in Minnesota, June 14 to 15, 2014$3.0 million · 7 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2014$100,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in Kansas, June 14, 20142 in hail · 25 events
- Tornado and Hail in Colorado, June 14, 2014EF0 · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 201461 kt wind · 14 events
- Flash Flood and Flooding in South Dakota, June 14 to 15, 20141.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, June 14, 20141.75 in hail · 7 events
- High Wind in Minnesota, June 14, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530972, 530973, 530974, 530980, 530975, 530976, 530968, 530960, 530961, 530969, 530981, 530962, 530977, 530970, 530966, 530979, 530978, 530971, 530967.